Alert archive / North Carolina / Tornado Warnings in 2010

Tornado Warning 2, NWS Newport/Morehead City, NC

June 30, 2010Dare County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Jun 30, 2010, 4:26 PM EDT for Dare County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2010, 4:26 PM EDT (20:26 UTC)
Expired
Jun 30, 2010, 5:00 PM EDT
In force
34 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

County Dare County, NC

The radar

The Morehead City radar (KMHX), 127 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2010-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 980 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2010-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
980 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

943 
WFUS52 KMHX 302026
TORMHX
NCC055-302100-
/O.NEW.KMHX.TO.W.0002.100630T2026Z-100630T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
426 PM EDT WED JUN 30 2010

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN DARE COUNTY IN EASTERN NORTH CAROLINA...
  THIS INCLUDES THE CITIES OF...HATTERAS...FRISCO...BUXTON...

* UNTIL 500 PM EDT

* AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR HATTERAS...
  MOVING EAST AT 15 MPH.

* THE TORNADO WILL BE NEAR...
  FRISCO BY 440 PM EDT...
  CAPE HATTERAS LIGHTHOUSE AND BUXTON BY 455 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3522 7553 3523 7558 3518 7575 3519 7576
      3524 7570 3523 7567 3524 7563 3529 7562
      3529 7563 3530 7569 3531 7569 3532 7563
      3527 7561 3527 7555 3530 7552 3535 7552
      3535 7548
TIME...MOT...LOC 2026Z 269DEG 14KT 3524 7568

$$

11
1 follow-up statement
013 
WWUS52 KMHX 302030
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
430 PM EDT WED JUN 30 2010

NCC055-302100-
/O.CON.KMHX.TO.W.0002.000000T0000Z-100630T2100Z/
DARE NC-
430 PM EDT WED JUN 30 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM EDT FOR DARE
COUNTY...

AT 427 PM EDT...PUBLIC REPORTED A WATERSPOUT OFFSHORE OF HATTERAS
INLET.  THIS STORM WAS MOVING EAST AT 15 MPH.

THE TORNADO WILL BE NEAR...
  FRISCO BY 440 PM EDT...
  CAPE HATTERAS LIGHTHOUSE AND BUXTON BY 500 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3522 7553 3523 7558 3518 7575 3519 7576
      3524 7570 3523 7567 3524 7563 3529 7562
      3529 7563 3530 7569 3531 7569 3532 7563
      3527 7561 3527 7555 3530 7552 3535 7552
      3535 7548
TIME...MOT...LOC 2030Z 269DEG 14KT 3524 7568

$$

11

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Jun 30, 3:03 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 30, 3:03 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
303 PM EDT WED JUN 30 2010

.SYNOPSIS...
A COLD FRONT WILL SLOWLY DROP SOUTHEAST OF THE AREA TONIGHT.
STRONG HIGH PRESSURE WILL BUILD INTO THE AREA THURSDAY THROUGH
SATURDAY. THE HIGH WILL MOVE OFF THE COAST SUNDAY WHILE STILL
INFLUENCING THE WEATHER THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AS OF 300 PM WEDNESDAY...COLD FRONT CONTINUES TO SAG SOUTH THROUGH
THE REGION AND SHOULD BE SOUTH OF THE AREA SHORTLY AFTER 00Z.
SHOWERS AND A FEW THUNDERSTORMS CONTINUE TO DEVELOP IN VICINITY OF
THIS FEATURE AND ARE FORECAST TO BE WIDESPREAD THROUGH EARLY
EVENING. MUCH WEAKER THERMODYNAMICS TODAY VS YESTERDAY SHOULD
PRECLUDE SEVERE THREAT BUT WITH PW VALUES IN EXCESS OF 2" LOCALLY
HEAVY RAINS WILL BE THE MAIN CONCERN. WILL SLOWLY TAPER OFF
PRECIPITATION LATE THIS EVENING FROM NORTH THROUGH SOUTH HANGING
ON TO A LINGERING SHOWER EARLY THURSDAY MORNING ALONG THE
IMMEDIATE COAST. CLOUDS WILL BE SLOW TO DIMINISH OVERNIGHT BUT
COOLER/DRIER AIR FILTERING IN ON THE POST FRONTAL NORTHERLY FLOW
WILL PRODUCE LOWS IN THE 60S TONIGHT. ADDITIONAL RAINFALL AMOUNTS
WILL RANGE FROM 1/4-1/2 INCH ACROSS THE NORTH AND 1/2-1 INCH
ACROSS THE SOUTH.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
AS OF 300 PM THURSDAY...PLEASANT WEATHER EXPECTED FOR LATE WEEK
THROUGH THE HOLIDAY WEEKEND AS AN UPPER TROUGH SLIDING OFF THE EAST
COAST AND A STRONG MIDWEST UPPER RIDGE PRODUCE A MODERATELY STRONG
SURFACE HIGH OVER THE MID ATLANTIC STATES. THE NEARLY STATIONARY
HIGH WILL PRODUCE A COOLER AND DRY NORTHEASTERLY FLOW INTO THE
CAROLINAS FOLLOWING THE FRONT BEGINNING THURSDAY. THUS EXPECTING A
NICE HOLIDAY WEEKEND WITH TEMPERATURES RUNNING BELOW NORMAL
ESPECIALLY NIGHTTIME LOWS WHICH COULD DROP INTO THE 50S FRIDAY NIGHT.
SHOULD SOME MODERATION IN TEMPERATURES OVER THE WEEKEND WITH POPS
REMAINING BELOW CLIMO THROUGH THE PERIOD.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
AS OF 300 PM THURSDAY...HIGH PRESSURE WILL BEGIN TO MIGRATE OFF THE
COAST RESULTING IN RETURN FLOW WHICH WILL PRODUCE WARMER
TEMPERATURES AND A LITTLE MORE MUGGINESS TO THE AIR SUNDAY. THE HEAT
AND HUMIDITY WILL BE EVEN MORE PRONOUNCED TUESDAY AND WEDNESDAY WITH
HIGHS WELL INTO THE 90S BOTH DAYS PROVIDED THE REMNANTS OF THE UPPER
TROUGH OFF THE EAST COAST DO NOT PRODUCE A RETROGRADING SURFACE LOW
INTO NC LIKE THE GFS MODEL IS FORECASTING MID NEXT WEEK. DUE TO
UNCERTAINTY IN THIS OCCURRENCE AND THE RETURN TO MORE TYPICAL SUMMER
WEATHER I WILL ADD SLIGHT CHANCE POPS TO THE FORECAST TUESDAY AND
WEDNESDAY AFTERNOON THINKING THAT A MORE DIURNALLY DRIVEN CONVECTIVE
REGIME WILL RETURN.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
AS OF 255 PM WEDNESDAY...PATCHES OF LOWER CLOUDS AFFECTING
PORTIONS OF THE CWA THIS AFTERNOON AS FRONTAL BOUNDARY SLOWLY
SINKS SOUTH OVER THE FAR SOUTHERN SECTIONS WITH VERY MOIST
BOUNDARY LAYER IN PLACE. MAY SEE BRIEF PERIODS OF MVFR CEILINGS
INTO THE EVENING AS SHOWERS/TSTMS BECOME MORE WIDESPREAD OVER THE
NEXT 3 TO 6 HOURS. DRIER AIR STARTS TO WORK IN CUTTING OFF MOST OF
THE PRECIP AROUND OR JUST AFTER 06Z TONIGHT. A FEW SHOWERS MAY
LINGER NEAR THE COAST EARLY THURSDAY...BUT MOST OF THE REMAINDER
OF THE FOREACST PERIOD WILL FEATURE VFR CONDITIONS EXCEPT FOR
PERHAPS SOME PATCHES OF NIGHTTIME STRATUS AND FOG.

&&

.MARINE...
AS OF 255 PM WEDNESDAY...COLD FRONT HAS WORKED INTO THE SOUTHERN
WATERS AS OF 18Z AND SHOULD CONTINUE TO SINK SLOWLY SOUTH. A BIT
OF A SURGE WAS NOTED OVER THE ALBEMARLE SOUND AND NRN WATERS
EARLIER WHICH WAS PICKED UP WELL BY LOCAL WRF MODEL. WILL CARRY
MODERATE (15 TO 20 KT) WINDS OVER THE ALBEMARLE SOUND AND FAR
NORTHERN LEG FOR A FEW HOURS TO ACCOUNT FOR THIS LINGERING SURGE.
WINDS SHOULD SUBSIDE BY LATE EVENING. GFS/NAM THEN SHOW AN INCREASE
IN WINDS AGAIN FOR MOST OF THURSDAY LINGERING INTO FRIDAY IN
GRADIENT BETWEEN BUILDING HIGH TO THE NORTH AND LOW PRESSURE NEAR
BERMUDA. WILL HAVE 15 TO 20 KNOT WINDS ALONG THE WATERS NORTH OF
OCRACOKE THAT PERIOD WITH SEAS OCCASIONALLY UP TO 4 TO 5 FT...BUT
NO SMALL CRAFT CONDITIONS ARE EXPECTED AT THIS TIME. THE WEEKEND
LOOKS GREAT WITH BENIGN MARINE CONDITIONS WITH WINDS GENERALLY 10
KNOTS OR LESS AND SEAS LESS THAN 3 FEET.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...JME
NEAR TERM...JME
SHORT TERM...JME
LONG TERM...JME
AVIATION...CTC
MARINE...CTC
Hazardous weather outlook, Jun 30, 3:43 AM EDT, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
343 AM EDT WED JUN 30 2010

NCZ029-044>047-079>081-090>095-098-104-010745-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS HYDE-
343 AM EDT WED JUN 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WITH TORRENTIAL DOWNPOURS...LOCALIZED
FLOODING...AND GUSTY WINDS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ103-010745-
OUTER BANKS DARE-
343 AM EDT WED JUN 30 2010

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

SCATTERED THUNDERSTORMS WITH TORRENTIAL DOWNPOURS...LOCALIZED
FLOODING...AND GUSTY WINDS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 30, 3:37 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
337 PM EDT WED JUN 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     ALLIANCE                35.14N 76.81W
06/29/2010                   PAMLICO            NC   PUBLIC

            NUMEROUS TREES DOWN IN AND AROUND ALLIANCE. SEVERAL LARGE
            TREES SNAPPED OF 12-15 FEET ABOVE GROUND. SEVERAL TREES
            DOWN ALONG HIGHWAY 304 BETWEEN BAYBORO AND MESIC.

&&

JELARDO
Special weather statement, Jun 30, 4:15 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
415 PM EDT WED JUN 30 2010

NCZ103-104-302115-
OUTER BANKS DARE-OUTER BANKS HYDE-
415 PM EDT WED JUN 30 2010

...STRONG THUNDERSTORMS WILL AFFECT HYDE AND DARE COUNTIES UNTIL 515
PM EDT...

AT 415 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 8 MILES NORTH OF
FRISCO TO OCRACOKE...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR HATTERAS AT 430 PM EDT...BUXTON AT 435 PM EDT..

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE
AMOUNT OF DEADLY LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES
OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A
STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER
ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

11
Local storm report, Jun 30, 4:22 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
422 PM EDT WED JUN 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     WATER SPOUT      5 N HATTERAS VILLAGE    35.29N 75.69W
06/30/2010                   AMZ135             NC   COAST GUARD

            2 TO POSSIBLY 3 WATERSPOTS OBSERVED BY THE COAST GUARD
            OVER PAMLICO SOUND

&&

JELARDO
Special weather statement, Jun 30, 4:22 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
422 PM EDT WED JUN 30 2010

NCZ093>095-302115-
PAMLICO-CRAVEN-CARTERET-
422 PM EDT WED JUN 30 2010

...STRONG THUNDERSTORMS WILL AFFECT CARTERET...CRAVEN AND PAMLICO
COUNTIES UNTIL 515 PM EDT...

AT 421 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER CENTRAL CARTERET
COUNTY...OR ABOUT 10 MILES NORTH OF BEAUFORT...MOVING EAST AT 10 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR OPEN GROUNDS FARM AT 455 PM
EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE GREAT
NECK...HARLOWE...MERRIMON...NORTH HARLOWE...NORTH RIVER...SOUTH
RIVER...BACHELOR AND CHERRY BRANCH.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE
AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

LEP

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 4:02 PM EDTSpecial Marine WarningMHX43 min
Jun 30, 4:32 PM EDTSpecial Marine WarningMHX58 min

Nearby

Tornado Warnings in North Carolina, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.